Hail, Frederick
- When
- April 15, 12:35 PM EST
- Where
- Frederick County, 1.84 mi ESE of Albin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.213, -78.147
There were several reports of dime to quarter size hail just north of the City of Winchester.
Several hail-producing thunderstorms affected the Mid-Atlantic during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Several hail-producing thunderstorms affected the Mid-Atlantic during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 8:10 AM EST, 4 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 910 AM EDT Mon Apr 15 2024 .SYNOPSIS... A cold front will drop southward through the area tonight, before returning northward as a warm front on Wednesday. A strong cold front will move through this weekend, with high pressure building in early next week. && .NEAR TERM /THROUGH TONIGHT/... Model trends past 24 hrs have shown storms this afternoon developing further north than anticipated yesterday roughly now from along and south of the US-50 corridor or south of I-70 along a lee-side trof. New 13Z SPC DY1 Otlk has shifted the Slight risk further north into areas south of the Capital Beltway. Hail is expected to be the primary threat given 7.3 C/km mid-level lapse rates and decent CAPE above -20C seen on the 12Z IAD sounding. Storms would also be relatively fast movers with 0-6 km mean winds of 28kt posing a marginal damaging wind threat. Previous afd... A diffuse cold front will continue to slowly drift southward across the forecast area today. Daytime heating will allow instability to build, with around 1000 J/kg of CAPE present by peak heating this afternoon. Additional thunderstorms are expected to develop within the zone of low-level convergence near the surface front later this afternoon. There's some uncertainty as to where exactly this will occur. Any location in the forecast area has at least a slight chance for a thunderstorm, but the greatest chance should generally be south of I-66/US-50 and east of US-15. Further west, westerly flow and downsloping will act to further dry out an already dry boundary layer, which should limit storm coverage as a result. Further north, they'll likely end up to the north of the best- low-level convergence, which should also limit the coverage of storms. Where storms do form, they'll likely be strong to severe. Model soundings show an environment that is more typical of the High Plains than the Mid-Atlantic. Boundary layer moisture will be rather limited, with dewpoints only in the 50s, but lapse rates will be very steep (dry adiabatic in the lowest three kilometers, with mid- level lapse rates around 7.5-8 C/km). Flow will be relatively weak in the boundary layer, but pick up rapidly in the mid- levels, with continued shear through the upper levels. Hodographs are relatively straight, so storm splits may be possible, with both multicells and right/left moving supercells. Model soundings check a lot of boxes in recent research for hail producing storms. That may be the primary threat this afternoon, although the steep lapse rates and DCAPE values around 1000 J/kg should make damaging winds a threat as well. Tornadoes aren't expected with a dry boundary layer and little to no low- level shear in place. The I-95 corridor south of DC to southern Maryland should stand the greatest chance of seeing a severe stoms. These storms will progress off to the south and east this evening, leading to dry conditions overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A narrow ridge of high pressure will build overhead tomorrow morning. Heights will start to rise aloft well in advance of a potent upper level low tracking over the center of the country. A weak band of warm advection aloft well in advance of the system over the center of the country will cause clouds to gradually increase through the day. Showers, and potentially a thunderstorm or two will also be possible to the west of the Blue Ridge during the afternoon hours. This band of warm advection in advance of a developing warm front will spread further northeast tomorrow night, giving all locations a chance for some showers overnight. Chances for showers will continue through the day Wednesday as the warm front continues to slowly lift north and eastward across the area. High temperatures on Wednesday will range from the 60s in northeast Maryland to near 80 in central Virginia. && .LONG TERM /THURSDAY THROUGH SUNDAY/... On Thursday morning, a shortwave tracking across the Lower Great Lakes will be in the process of shearing out as it gains latitude into Quebec. The accompanying surface cold front should be rather weakly defined as it tracks across the region on Thursday. Most notably, winds are forecast to shift over to north-northwesterly with an actual rise in temperatures into Thursday. There will be an associated risk of showers and thunderstorms given appreciable moisture lingering in the atmosphere. It is difficult to say just how widespread the activity would be as heights rise through the day. Wind fields continue backing in time with mainly north to northeasterlies into Thursday evening and night. Mild conditions are likely at night with lows in the upper 40s to mid 50s. This comes with some lingering showers during early portions of the night. Although the subsequent system has trended much slower, expect a robust upper trough to impact the local area late Friday into Saturday. As this system scoots across southern Ontario and the adjacent Great Lakes, a more pronounced cold front swings through the Mid-Atlantic states early Saturday. The lengthy stretch of warm weather will come to end on Sunday and into early next week. Readings in the 70s to low 80s will be replaced with mainly mid 50s to low 60s. During this entire transition period, there will be daily chances for showers, particularly along and ahead of the mentioned cold front. Over the weekend, additional lower amplitude impulses may bring further shots for shower and thunderstorm activity. Based on extended range ensemble guidance, the trends do support a gradual warm up just beyond this period. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... VFR/brief MVFR/IFR conditions and westerly winds are expected through the day today. Sct-nmrs thunderstorms are expected to develop later this afternoon. As it stands now, DCA, CHO, and IAD would stand the greatest chance of having impacts from thunderstorms. Keeping thunderstorms out of BWI and MRB as storms are expected to develop south of I-70 or the probability too low at those two termainals to include in TAF. VFR conditions and light southerly winds are expected tomorrow. Sub-VFR conditions appear possible on Wednesday in association with low clouds and rain, with a few thunderstorms also possible. A weak cold front pushing across the area will lead to a shift to northwesterlies through Thursday afternoon. Further shifts to north- northeasterlies are anticipated Thursday evening and into the night. Another cold front approaches the area late in the work week yielding a southeasterly wind on Friday. While not a complete washout, chances for showers loom on Thursday and Friday which would support some periods of sub-VFR conditions. The better chance for any thunderstorms would be on Thursday afternoon/evening. && .MARINE... Sub-SCA level winds are expected through Wednesday. Winds will be out of the west today, north tonight, south tomorrow, and southeast tomorrow night into Wednesday. Special Marine Warnings may potentially be needed over the waters this afternoon for any thunderstorms moving toward the waters. Both high winds and large hail may be a threat in any thunderstorms. In the wake of a diffuse cold front, winds over the waterways shift to northwesterly before turning more north-northeasterly by late Thursday. An uptick in wind fields could bring some spots to near advisory levels Thursday evening into the night. Additionally, there will be a threat of some thunderstorms which could necessitate Special Marine Warnings for the stronger activity. For Friday, winds shift to south-southeasterly ahead of a more potent cold front. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...LFR SHORT TERM...KJP LONG TERM...BRO AVIATION...LFR/BRO MARINE...LFR/BRO
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1020 AM EDT Mon Apr 15 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-161430- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1020 AM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered severe thunderstorms capable of producing large hail and damaging wind gusts are likely this afternoon, mostly along and south of Interstate 66 and Highway 50. A few storms could produce large hail around 2 inches in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-161430- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1020 AM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered severe thunderstorms capable of producing large hail and damaging wind gusts are likely this afternoon, mostly along and south of Interstate 66 and Highway 50. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-161430- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1020 AM EDT Mon Apr 15 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated severe thunderstorms capable of producing large hail and damaging wind gusts are possible this afternoon, mostly along and south of Highway 50. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
There were several reports of dime to quarter size hail just north of the City of Winchester.
Quarter size hail was reported south of Lucketts.
Quarter size hail was reported in Brambleton.
Golf ball size hail was reported in Hanson Park.
Quarter size hail was reported between Ashburn and Arcola.
Quarter size hail was report near Oak Grove.
Half dollar size hail was reported near the East Falls Church Metro Station.
Half dollar size hail was observed in the private courtyard of The Point at Falls Church in the 2100 block of North Westmoreland Street.
Quarter size hail was reported in Westover.
Quarter size hail was reported in the City of Falls Church.
Ping pong ball size hail was reported in Seven Corners.
Quarter size hail was reported in Vienna.
Quarter size hail was observed in the 400 block of VA-7 West Broad Street.
Quarter size hail was reported west of Ronald Reagan Washington National Airport (KDCA).
Quarter size hail was reported northeast of Calverton in Catlett.
Quarter size hail was reported just west of Ronald Reagan Washington National Airport (KDCA).
Quarter size hail was reported in Warrenton.
Quarter size hail was reported near Garrisonville.
Half dollar size hail was reported west-southwest of Eheart.
Quarter size hail was reported in Gordonsville.
Trees blew down on VA-628 Smith Station Road near Rolling Ridge Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162917, 1162918, 1162919, 1162920, 1162921, 1162922, 1162923, 1162924, 1162925, 1162926, 1162927, 1162928, 1162929, 1162930, 1162931, 1162932, 1162933, 1162934, 1162935, 1162936, 1162937.